Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 70, NWS Chicago, IL

September 13, 2021

NWS Chicago, IL issued this small craft advisory at Sep 13, 2021, 2:37 PM CDT. It took effect at Sep 14, 2021, 5:00 AM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2021, 2:37 PM CDT (19:37 UTC)
In effect from
Sep 14, 2021, 5:00 AM CDT
Expired
Sep 15, 2021, 4:00 AM CDT
In force
23 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

273 
WHUS73 KLOT 131937
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
237 PM CDT Mon Sep 13 2021

LMZ740>745-140345-
/O.NEW.KLOT.SC.Y.0070.210914T1000Z-210914T2300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
237 PM CDT Mon Sep 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 6 PM CDT TUESDAY...

* WHAT...Southwest winds gusting 25 to 30 kt.

* WHERE...Illinois nearshore waters and Indiana nearshore waters 
  to Michigan City. 

* WHEN...From 5 AM to 6 PM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
925 
WHUS73 KLOT 140308 AAA
MWWLOT

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Chicago IL
1008 PM CDT Mon Sep 13 2021

LMZ740>745-141115-
/O.CON.KLOT.SC.Y.0070.210914T1000Z-210914T2300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1008 PM CDT Mon Sep 13 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 6 PM CDT
TUESDAY...

* WHAT...Southwest winds gusting to 30 kt.

* WHERE...Illinois nearshore waters and Indiana nearshore waters 
  to Michigan City.

* WHEN...From 5 AM to 6 PM CDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
042 
WHUS73 KLOT 140900
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
400 AM CDT Tue Sep 14 2021

LMZ744-745-141700-
/O.EXT.KLOT.SC.Y.0070.210914T1000Z-210915T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
400 AM CDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT WEDNESDAY...

* WHAT...Southwest winds gusting to 30 kt today, then turning
  northwest 15 to 25 kt by early evening. Waves 2 to 4 feet today,
  building to 4 to 6 feet this evening. 

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 4 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>743-141700-
/O.CON.KLOT.SC.Y.0070.210914T1000Z-210914T2300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
400 AM CDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* WHAT...Southwest winds gusting to 30 kt.

* WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor 
  IL to Gary IN, Winthrop Harbor to Wilmette Harbor IL and 
  Wilmette Harbor to Northerly Island IL.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
432 
WHUS73 KLOT 141516
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
Issued by National Weather Service Lincoln IL
1016 AM CDT Tue Sep 14 2021

LMZ744-745-142330-
/O.CON.KLOT.SC.Y.0070.000000T0000Z-210915T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1016 AM CDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
WEDNESDAY...

* WHAT...Southwest winds gusting to 30 kt today, then turning 
  northwest 15 to 25 kt by early evening. Waves 2 to 4 feet 
  today, building to 4 to 6 feet this evening.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 4 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>743-142300-
/O.CON.KLOT.SC.Y.0070.000000T0000Z-210914T2300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
1016 AM CDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* WHAT...Southwest winds gusting to 30 kt.

* WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor 
  IL to Gary IN, Winthrop Harbor to Wilmette Harbor IL and 
  Wilmette Harbor to Northerly Island IL.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Shimon
354 
WHUS73 KLOT 141937
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
237 PM CDT Tue Sep 14 2021

LMZ744-745-150345-
/O.CON.KLOT.SC.Y.0070.000000T0000Z-210915T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
237 PM CDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
WEDNESDAY...

* WHAT...Southwest winds gusting to 25 kt today, then turning
  northwest 15 to 25 kt by early evening. Waves 2 to 4 feet 
  today, building to 4 to 6 feet this evening.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 4 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>743-142300-
/O.CON.KLOT.SC.Y.0070.000000T0000Z-210914T2300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
237 PM CDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

* WHAT...Southwest winds gusting to 25 kt. 

* WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor 
  IL to Gary IN, Winthrop Harbor to Wilmette Harbor IL and 
  Wilmette Harbor to Northerly Island IL.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Borchardt
274 
WHUS73 KLOT 150301
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1001 PM CDT Tue Sep 14 2021

LMZ744-745-150900-
/O.CON.KLOT.SC.Y.0070.000000T0000Z-210915T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1001 PM CDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
WEDNESDAY...

* WHAT...North to northwest winds to 20 to 25 kt, significant
  waves to 6 ft, and occasional waves to 8 ft expected.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 4 AM CDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
403 
WHUS73 KLOT 150831
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
331 AM CDT Wed Sep 15 2021

LMZ744-745-150945-
/O.EXP.KLOT.SC.Y.0070.000000T0000Z-210915T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
331 AM CDT Wed Sep 15 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

Waves of 3 to 5 feet will continue through daybreak, before 
subsiding through the morning.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Sep 13, 2:04 PM CDT, 33 minutes earlier.

Area forecast discussion, Sep 13, 2:04 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
204 PM CDT Mon Sep 13 2021

.SHORT TERM...
201 PM CDT

Through Tuesday night...

The focus remains on shower and thunderstorm potential through
Tuesday night. A warm front, which has been reinforced by outflow
from earlier thunderstorms over southern Wisconsin, is stretched
from near or just north of Rochelle across northern DeKalb and
Kane Counties and then southeast to downtown Chicago at 1 pm with
some southward movement still occurring thanks to the outflow and
some lake enhancement closer to the lake. The boundary will
probably continue to sag inland across the Chicago metro thanks to
the lake but western sections should lift northward. Southwest
winds will then spread area-wide tonight. An upper trough moving
east across the Dakotas this afternoon will help to strengthen a
surface low over southern Minnesota this evening which will then
track across the U.P. of Michigan Tuesday morning. A cold front
will trail the low to the southwest. Low level flow above the
surface strengthens in response to the developing system resulting
in some isentropic ascent developing tonight across the northern
tier or two of IL counties. Precipitation chances with this are
minimal but will maintain the slight chance overnight and first
thing Wednesday morning along/north of I-88. Otherwise the
shortwave and surface low are to the north and will keep best
precip chances out of the local area.

The cold front is expected to reach north-central IL late Tuesday
morning then steadily move east through the afternoon. The
tightening pressure gradient will result in increasing southwest
winds during the morning with gusts into the 30-35 mph range
expected by midday. Will go ahead and issue a small craft advisory
from late tonight through Tuesday afternoon. Winds will be
offshore so a beach hazards statement will not be needed. It will
be very warm with highs in the mid to upper 80s. Forecast
soundings show capping in place through much of the early to mid
afternoon which will keep thunderstorm potential low. Other than
the surface front large scale ascent is lacking through mid
afternoon reinforcing the low thunderstorm potential across the
area. By late afternoon, and more so early evening, another
shortwave approaches and the area becomes better positioned under
the favorable right entrance region of an upper jet. The front is
expected to be through much of the area by evening when this
better forcing arrives and capping weakens. While some isolated
shower/thunder activity cannot be ruled out through mid afternoon,
it is looking like there will be minimal activity at this point so
many areas west of a Chicago to LaSalle line may not see much if
any activity. Chances increase to the southeast late afternoon and
into the evening with decent confidence in at least scattered
thunderstorms along and east of I-57, especially the further
southeast you go. Central and southern Chicago metro locations and
areas along and just west of roughly I-55 are more of the wild
card depending on where the front ends up when capping weakens so
will keep these areas in the chance category. Severe storms are
possible during the late afternoon and evening, with damaging
winds and hail will be the main threats with a non-zero tornado
threat as well. The greatest severe potential lines up with the
SPC Slight/Level 2 risk which includes areas east of a line from
about Chesterton, IN to near Gibson City, IL. The front will
continue southward as the upper trough departs so activity should
largely be to the southeast of the forecast area overnight.

MDB

&&

.LONG TERM...
201 PM CDT

Wednesday through Monday...

As a surface high pressure system slides into the Great Lakes behind
the cold frontal passage on Tuesday, Wednesday will feature light
winds, clearing skies, and highs in the mid to upper 70s. Onshore
flow will keep lakeshore locations in the lower 70s. Wednesday night
will be the coolest of the week with lows in the low to mid 50s,
except locally warmer near urban centers.

The reprieve from above-normal temperatures will be short-lived as
the upper-level jet retreats northward in response to a digging
trough across the western United States. Accordingly, a warming
trend is expected toward the end of the workweek with highs in the
low to mid 80s Thursday and Friday, and upper 80s (to around 90?)
this weekend. A quick gander at climatological stats reveals that
record highs and warm lows should be safe, but the temperatures will
nevertheless be 10 or more degrees above normal.

Precipitation chances from Wednesday onward appear low (20% chance
or lower). The best chances may arrive Friday night into Saturday as
an upper-level wave moves through the northern Great Lakes, perhaps
sparking a few showers and storms along a remnant frontal boundary
along the IL/WI border. Such a scenario is supported by several
"boxes" generated by WPC Cluster Analysis, which nicely summarizes
ensemble model data into equally-likely outcomes. A better chance
for showers and storms may hold off until next week when the
aforementioned western US trough finally ejects eastward and
potentially interacts with remnant moisture from Tropical Storm
Nicholas.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Light and variable winds will continue at RFD/ORD/MDW/GYY through
the next few hours thanks to a surface warm front draped directly
overhead. Radar data from TORD as well lakeshore observations
indicate a lake breeze is beginning to propagate southwestward,
which should flip winds back east/northeasterly over the next few
hours. After collaboration with CWSU ZAU, have slightly adjusted
the timing of the wind shift to 1930 at ORD, 21Z at MDW, and 22Z
at GYY. At RFD, winds should become predominately southwesterly
by early afternoon as synoptic flow finally prevails.

Tonight, a southwesterly low-level jet will develop overhead in
tandem with a deepening low pressure system in central Wisconsin.
While low- level flow is expected to become southwesterly and
increase to 10-13 kt at all terminals by midnight, forecast 40-45
kt at 2000 feet was enough to warrant a mention of LLWS in all
TAFs mainly between 8 and 12Z, even if criteria are just
occasionally met. After sunrise, mixing will enable wind gusts to
make it to the surface, with gusts of 25-30 kt possibly by late
morning.

Finally, scattered thunderstorms may develop in the vicinity of
DPA/ORD/MDW/GYY toward the end of the TAF period, and especially
between 19/21Z Tuesday, either associated with an MCV emanating
from the Plains or along a cold front expected to pass through
northern Illinois. Weak low-level confluence along the front as
well as stout low-level capping suggest coverage should be more
sparse than not. A better chance for thunderstorms should develop
southeast of the terminals later Tuesday afternoon.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...5 AM Tuesday to 6 PM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 13, 12:02 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1202 PM CDT Mon Sep 13 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-141715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1202 PM CDT Mon Sep 13 2021 /102 PM EDT Mon Sep 13 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk along the Wisconsin state line...with an
  associated:
     Limited hail risk...up to 1 inch in diameter.
     Limited damaging wind risk...up to 60 mph.

DISCUSSION...

Strong to severe thunderstorms are expected to develop in
Wisconsin after midnight tonight, a few of which may approach the
Illinois state line. Elsewhere, no thunderstorms are anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.
Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

A cold front is expected to produce scattered showers and
thunderstorms Tuesday afternoon into Tuesday night as it moves
across the area. The potential also exists for some of these
storms to become severe, with strong damaging winds and hail. It
appears the main threat for these severe storms will be in areas
generally along and east of the Interstate 55 corridor.

.SPOTTER INFORMATION STATEMENT...

 Spotters activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 30 to 40 mph

LMZ740>745-141715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1202 PM CDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small crafts late tonight.
  Limited Thunderstorm Risk Tonight...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.